Aspirin-Induced Asthma

What is aspirin-induced asthma?

Aspirin-induced asthma (AIA) is asthma triggered by taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). Aspirin, ibuprofen, and naproxen are NSAIDs that you may buy with or without a prescription. Aspirin-induced asthma may also be called:

  • aspirin-intolerant asthma
  • aspirin-sensitive asthma
  • aspirin triad

Aspirin-induced asthma is not common in children.

What are the symptoms?

The first symptoms of AIA may include sneezing, a runny or stuffy nose, and facial flushing. The asthma attack triggered by aspirin and NSAIDs can be life threatening. In severe cases, AIA is linked with nasal polyps (growths in the lining of the nose or sinuses), long-term sinus disease, and loss of the sense of smell.

Children with asthma may not be sensitive to aspirin at first. They may have taken aspirin or NSAIDS in the past without any side effects. Symptoms may not start until adulthood. It is thought that between 3% and 22% of people with asthma may have AIA.

How is it diagnosed?

There are no blood tests or skin tests that will diagnose allergy to aspirin or NSAIDs. Your child's healthcare provider will ask if asthma symptoms have occurred more than once right after your child has taken aspirin or an NSAID. If an asthma attack or nasal symptoms occur within 1 to 3 hours after taking aspirin or NSAIDs, your child's provider may recommend that you see an allergy specialist for testing. Testing may include an aspirin challenge. In this test, aspirin or another NSAID is given under medical observation to see if it causes symptoms.

How is it treated?

In general, AIA is managed in the same way as other types of asthma.

In some people, aspirin desensitization may reduce symptoms and improve asthma control. Desensitization involves carefully giving gradually increasing doses of aspirin until a normal dose of aspirin is tolerated without symptoms. At that point the person is considered to be "desensitized" to aspirin and continues to take a dose of aspirin daily. Aspirin desensitization is only performed under medical supervision by a specialist. If your child has aspirin-induced asthma he should wear a medical ID bracelet or necklace that says that he or she has aspirin-induced asthma.

Can it be prevented?

Yes, AIA can be prevented. Avoid products that contain aspirin. Be sure to read labels. There are several medicines that contain aspirin or other NSAIDs.

Do not give aspirin to children 18 years or younger unless told to do so by your healthcare provider. This is due to the risk of Reye's syndrome (an illness that causes inflammation of the brain and liver). If your child has asthma, use NSAIDs such as ibuprofen with caution. If your child has asthma and nasal polyps, do not use NSAIDs.

In rare cases, acetaminophen may also trigger an asthma attack in some children. Reactions to acetaminophen are usually less intense than reactions to aspirin or other NSAIDS. Acetaminophen is the medicine most often suggested for fever control and pain relief for people who are sensitive to aspirin and NSAIDs.

Developed by RelayHealth.
Published by RelayHealth.
Last modified: 2009-01-09
Last reviewed: 2008-12-29
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2009 RelayHealth and/or its affiliates. All Rights Reserved.